Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

On Depo birth control shot. Experiencing constant bleeding. Does extra dose of hormones make shot and pill become ineffective?

DOCTOR OF THE MONTH - Mar 2016
Mar 2016
User rating for this question
Very Good
Answered by

OBGYN
Practicing since : 2011
Answered : 4048 Questions
Question
Hi, I am on the Depo birth control shot and have been experiencing constant bleeding for about a month. I have been on Depo before for about a year and experienced this same problem with the last two injections that time. I would like to stay on the shot because it is the only method I've used that doesn't cause me to gain weight or have horrible menstrual cramps. I have tried taking ibuprofen over a week to stop the bleeding with no success and was wondering if I could take a combination bc pill to stop the bleeding. I have heard that this works but I have also heard that the extra dose of hormones will make the shot and pill become ineffective at preventing pregnancy. Is this true? And is there anything else I can try?
Posted Wed, 28 Aug 2013 in Birth Control
 
 
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for writing to us.

Depo-Provera is a long acting progesterone derived birth control drug which is injected at 3 months interval. It is highly effective (near about 99.7%) against unwanted pregnancy. It has several benefits that you have gotten earlier.

However, it has several adverse effects like prolonged bleeding or amenorrhea, abdominal pain, headache, depression, weight change etc. In this context, some other reasons like uterine fibroid, polyp, adnomyosis, pelvic endometriosis may precipitate the above things.

Here, I suggest you to consult with gynecologist for follow-up examination & undergo one pelvic ultrasound scan to rule out exact etiology (if any) as you are suffering from it for last one month. Proper prescription can be made only after diagnosis.

Ibuprofen is a painkiller and it has no role on arresting heavy bleeding. With this type of problem, I treat my patient with combination of progesterone pill (like norethisterone) and tranexamic acid to arrest bleeding in the absence of specific pathology. It has high patient compliance. Kindly, take your prescription from your doctor.

Lastly, additional progesterone pill does not alter the efficacy of Depo Shot or period cycle. So, you don't need to worry regarding this.

Hope, it helps for your information. If you need any clarification, you can freely ask me.

Wish your good health and maintain genital hygiene properly.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: On Depo birth control shot. Experiencing constant bleeding. Does extra dose of hormones make shot and pill become ineffective? 4 hours later
The last time I struggled with this problem I went to a gynecologist and had an XXXXXXX ultrasound that ruled out any uterine abnormalities. I am no longer in a position where I can afford a regular doctor - I get my shot from Planned Parenthood - and they don't offer tranexamic acid or premarin which I've heard of being prescribed in this situation also. Would a progesterone only pill be effective in stopping the bleeding if not combined with tranexamic acid? What about a combination estrogen/progesterone birth control pill? Thanks!
 
 
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for your follow up query.

First thing, previous normal ultrasound scan report does not eliminate recent pelvic pathology (related with constant bleeding) which remains undiagnosed without scan. Therefore, it is better to do one scan as your bleeding continues for last one month.

Secondly, both progesterone only pill and combined oral contraceptive pills are given in the treatment of prolonged bleeding (menorrhagia). They are quite effective in such case. Kindly, take your prescription from healthcare provider.

Premarin (conjugated estrogen) is not advisable in this case. Tranexamic acid is an antifibrinolytic agent and it is given additionally with hormone pill to arrest bleeding more strongly.

Hope, I have answered your all queries. If you do not have other queries, you can close the discussion.

Be well and stay healthy. Good luck.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: On Depo birth control shot. Experiencing constant bleeding. Does extra dose of hormones make shot and pill become ineffective? 11 minutes later
Thank you!
 
 
Answered by Dr. S Patra 3 minutes later
It is my pleasure. All the best.

For any future query, you can directly ask me by viewing my profile. This is the link WWW.WWWW.WW
Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor